Preventing Opioid Overdose with Naloxone

Opioid Overdose Risks

Opioids are drugs that are usually used to treat pain, but some people use opioids to get high. Some commonly used opioids include: oxycodone (oxy), fentanyl, methadone, morphine, Percocet’s and heroin. Someone is at risk of an opioid overdose if they:

  • are taking more than their prescribed dose of opioids
  • are taking prescription opioids that were not prescribed to them; could be too strong
  • are using any non-opioid street drug (e.g. cocaine) – there have been reports of fentanyl or carfentanil being mixed into these drugs, either on purpose or by accident
  • are using any opioid street drug (e.g. heroin or fentanyl) – someone  cannot be sure of its strength, how tolerant they will be, or if it has unknowingly been mixed with fentanyl or carfentanil
  • are mixing your opioids with alcohol or anxiety medications (e.g. Valium, Xanax)
  • have overdosed on opioids before
  • have stopped using opioids for a while, which has lowered their tolerance


Naloxone Kits

FREE nasal spray naloxone kits and overdose awareness training are available through the TBDHU.

To speak with a staff person about training and receiving a FREE kit:

  • Call the Superior Points Harm Reduction Program at (807) 625-8831 from Monday through Friday from 11:00 am to 4:00 pm and 5:00 pm to 8:00 pm.
  • Contact the Street Outreach Nurses at (807) 625-5900
  • Call your nearest branch office if you live in the District but outside of Thunder Bay. Find phone numbers on our Contact page. If you live in Manitouwadge, call 1-888-294-6630 and ask to speak with someone from Superior Points.

FREE injection naloxone kits are available through pharmacies. Find a pharmacy near you by on the Ontario naloxone map.


For Further Information

Call the Superior Points program: (807) 625-8831 or (807) 625-7996

or toll-free: 1-888-294-6630

Last Updated: 10/01/2018